Mishaps Involving IV Infusion Pumps Concern Reader

Ronald M. Meyer, M.D.

To the Editor

Having been an enthusiastic user of one particular brand of infusion pumps for intravenous medications during sedation or general anesthesia since 1987, 1 am struck by the ‘regularity with which I encounter dosing problems. Elegantly simple and reliable when correctly configured in 90-95% of cases, these pumps nevertheless seem to be associated with a host of mistakes in my practice. I have committed each of the following transgressions while working solo, or with residents or nurse anesthetists, and my colleagues assure me that I am not alone. (Mishaps marked ‘DWE’ seem to have an incidence that Decreases With Experience on the part of the individual setting up the pump.)

1. Errors that result in an underdose:

A. The syringe barrel is mounted too high, so its flange is not gripped and the syringe merely slides when drug delivery is attempted [DWE]

B. The syringe is in place, but the plunger is not engaged by its driver, so no drug is delivered [DWE].

C. The microbore tubing has not been purged [DWE].

D. The microbore tubing is not connected to the patients IV.

E. The microbore tubing disconnects from the patients IV (prevented by using locking connectors to the IV).

F. A leak between the syringe and the microbore tubing allows all drug to spill.

G. A reloading stopcock between the syringe and the microbore tubing is incorrectly set, allowing all drug to spill [DWE].

H. A 20 ml syringe is used in place of a 60 ml syringe [DWE].

I. Too low a patient weight is selected [DWE].

2. Errors that result in an overdose:

A. A 60 n-d syringe is used in place of a 20 ml syringe.

B. Too high a patient weight is selected [DWE].

C. A yellow propofol faceplate is used over the pump control knobs in place of a yellow midazolam face plate [DWE].

3. Errors that may result in an under or overdose:

A. An incorrect bolus dose is selected, 180 degrees on the dial away from the intended dose [DWE].

There is no question that following the manufacturer’s directions minimizes the incidence of problems, but in my experience, the very ease with which these pumps can be recruited for a case seems to invite human errors. I suggest:

1. Assuring that the pump face template matches the drug being used.

2. Assuring that the syringe size matches the face template.

3. Double checking settings of all the dials.

4. Checking all stopcocks and connections.

Errors continue regularly to occur with this particular brand of infusion pump despite my awareness of their pitfalls. I would be interested to know if other clinicians have had similar experiences with pumps from any manufacturer.

Ronald M. Meyer, M.D. Assistant professor of Clinical Anesthesia Northwestern University Medical school Columbus Hospital Chicago, IL